Alert archive / Illinois / Tornado Warnings in 2004

Tornado Warning 22, NWS Chicago, IL

May 10, 2004Iroquois County, Illinois

NWS Chicago, IL issued this tornado warning at May 10, 2004, 6:10 PM CDT for Iroquois County, Illinois. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2004, 6:10 PM CDT (23:10 UTC)
Expired
May 10, 2004, 6:30 PM CDT
In force
20 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Iroquois County, IL

The radar

The Chicago radar (KLOT), 81 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLOT 102310
TORLOT
ILC075-102330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
609 PM CDT MON MAY 10 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* TORNADO WARNING FOR...
  IROQUOIS COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 630 PM CDT

* AT 609 PM CDT...LAW ENFORCEMENT REPORTED A FUNNEL CLOUD NEAR       
  MORTISON AND RADAR  INDICATED ROTATION 5 MILES WEST OF             
  MARTINTON...MOVING EAST AT 50 MPH.

* THE STORM WILL BE NEAR...
  BEAVERVILLE AROUND 615 PM CDT.



LAT...LON 4097 8791 4080 8783 4084 8755 4101 8752
$$

FISHER

NNNN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at May 10, 3:02 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 10, 3:02 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
302 PM CDT MON MAY 10 2004

.PUBLIC DISCUSSION FOR AFTERNOON GRIDS/ZONES...

MAIN FORECAST CONCERNS INVOLVE CONVECTIVE TRENDS IN SHORTER TERM.
WEAK CONVECTIVELY INDUCED S/WV DRIFTING ACROSS EASTERN IA JUDGING BY
PROFILER TIME/HEIGHT SECTIONS...AND AFTN SFC ANALYSIS SHOWS NEARLY
STATIONARY FRONTAL BOUNDARY FROM JUST NORTH OF MILWAUKEE...SOUTHWEST
ACROSS EXTREME NORTHWEST IL AND INTO SOUTHEAST IOWA. UNSTABLE
AIRMASS IN WARM SECTOR ACROSS FORECAST AREA AHEAD OF THESE
FEATURES...WITH 18Z ILX SOUNDING SHOWING 1200 J/KG AND ESSENTIALLY
NO CAP. DEEP LAYER SHEAR LACKING HOWEVER...RESULTING IN RELATIVELY
UPRIGHT UPDRAFTS AND NON-SEVERE CELLS. STILL WILL HAVE TO MONITOR
CONVECTIVE TRENDS FOR ADDITIONAL ORGANIZATION IF OUTFLOW
BOUNDARIES/COLD POOL DEVELOPMENT BECOMES MORE IMPRESSIVE...THOUGH
ATTM THINK EXCESSIVE RAINFALL TO BE MORE OF A THREAT THAN WIDESPREAD
HAIL/WIND.

FRONT LAYS OUT ACROSS CWA SOUTH OF I-80 AND LAKE MICHIGAN TONIGHT.
S/WV CONTINUES TO DRIFT EAST FROM IA...THOUGH MODELS INDICATING THIS
WAVE WILL SHEAR/DAMP AS IT MOVES INTO CONFLUENT MID/UPR LVL FLOW
ENTERING UPPER RIDGE TO THE EAST. WILL CONTINUE LIKELY POPS THROUGH
MIDNIGHT...THEN CHANCE POPS LATE AS UPPER LEVEL FORCING AND LOW
LEVEL INSTABILITY FADE...AND LOW LEVEL JET FOCUS FARTHER WEST ACROSS
THE PLAINS. SOME POTENTIAL FOR TRAINING OF CELLS THROUGH THIS
EVENING AS FRONT SLOGS ACROSS FCST AREA...AND CELL PROPAGATION
VECTORS SUGGESTING SLOW MOVEMENT ALONG BOUNDARY. EVENING SHIFT WILL
HAVE TO MONITOR RADAR TRENDS AND PRECIP AMOUNTS FOR ANY LOCALIZED
HEAVY RAINFALL THREAT.

FRONT THEN SURGES BACK NORTH LATE TUES AND TUES NGT AS UPPER PATTERN
AMPLIFIES AND DEEPER LAYER FLOW BACKS MORE SOUTHERLY. MAIN UPPER
FORCING FOR PCPN SHIFTS OVER NRN PLNS...THOUGH FCST WILL CONT WITH
CHC POP TUES WITH BOUNDARY LIFTING ACROSS FCST AREA DURING THE DAY.
COOLER MAX TEMPS WITH LOW 70S NRN CWA...ACCOUNT ERLY WIND COMPONENT
AND CLOUDS NORTH OF WMFNT. DRY TUES NGT WITH FRONT TO NORTH...THOUGH
SURGE OF GULF MOISTURE LIFTS UP MS VLY INTO WED WITH SEVERAL SHORT
WAVES ROUNDING BASE OF WESTERN TROUGH AND INTO LWR OH/MID MS VLYS.
THUS THE PCPN CHCS CONTINUE WED THROUGH FRI NGT AS UPPER PATTERN
SLOWLY PROGRESSES AND FRONT FINALLY SHIFTS SOUTHEAST OF CWA BY SAT.

RATZER

&&

.AVIATION DISCUSSION FOR 18Z TAFS...

SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE AREA AS
CONVECTIVELY INDUCED SHORT WAVE ACROSS EASTERN IOWA APPROACHES THE
AREA. WILL CARRY THUNDERSTORM MENTION IN TAFS THROUGH 03Z TIME
FRAME...WITH FOCUS FOR CONVECTION SHIFTING EAST OF TERMINALS AFTER
03Z AS UPPER WAVE GETS DAMPED. GRADUALLY WILL SEE WIND SHIFT TO THE
NORTHEAST AFTER 04Z-06Z AS SURFACE BOUNDARY SAGS SOUTHWARD ACROSS
THE TERMINALS. WITH BOUNDARY IN GENERAL VICINITY AND WEAK SHORT WAVE
PROGGED TO LIFT NORTHEAST IN SOUTHWEST UPPER FLOW TOMORROW
AFTERNOON...COULD SEE SOME SCATTERED SHOWERS ONCE AGAIN BUT NOT
ENOUGH CONFIDENCE TO INSERT AT THIS POINT. VFR CONDITIONS EXPECTED
TO PREVAIL THROUGH FORECAST PERIOD WITH EXCEPTION IN STRONGER
THUNDERSTORMS THIS AFTERNOON. NORTHEAST WINDS WILL CONTINUE INTO
TOMORROW WITH BOUNDARY NOT EXPECTED TO LIFT BACK NORTHWARD UNTIL
TOMORROW EVENING.

NDM

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.
Hazardous weather outlook, May 10, 3:15 PM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHICAGO IL
315 PM CDT MON MAY 10 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-111100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
315 PM CDT MON MAY 10 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...LATE AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH 800 PM CDT
ACROSS MAINLY EASTERN PORTIONS OF THE OUTLOOK AREA...GENERALLY TO
THE EAST OF INTERSTATE 39. LARGE HAIL AND DAMAGING THUNDERSTORM
WINDS ARE THE MAIN SEVERE WEATHER THREATS.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA LATE THIS
AFTERNOON INTO EARLY THIS EVENING. A FEW OF THE STORMS MAY PRODUCE
HAIL UP TO ONE INCH IN DIAMETER WITH THUNDERSTORM WIND GUSTS UP TO
60 MPH. THE THREAT OF SEVERE WEATHER WILL DIMINISH AFTER 800 PM
CDT...BUT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
MIDNIGHT. ALTHOUGH THESE STORMS ARE NOT EXPECTED TO BE SEVERE LATER
TONIGHT...SOME LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS THE AREA AS
A SLOW MOVING COLD FRONT BECOMES STALLED ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND EVENING.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-111100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
315 PM CDT MON MAY 10 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...LATE AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN LAKE
MICHIGAN LATE THIS AFTERNOON INTO THIS EVENING. SCATTERED
THUNDERSTORMS WILL CONTINUE TO SPREAD OVER THE SOUTHERN HALF OF LAKE
MICHIGAN LATE THIS AFTERNOON INTO EARLY THIS EVENING. SOME OF THE
STORMS ARE CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER
ALONG WITH THUNDERSTORM WIND GUSTS UP TO 60 MPH. THE THREAT OF
SEVERE WEATHER WILL DIMINISH AFTER 800 PM CDT.

A SLOW MOVING COLD FRONT WILL STALL ACROSS SOUTHERN LAKE MICHIGAN
LATER TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
AFTER 800 PM CDT...BUT SEVERE WEATHER IS NOT EXPECTED WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY THROUGH FRIDAY.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

NDM

In the hours before

Local storm report, May 10, 5:32 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
532 PM CDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TORNADO          1 W LEE                 41.79N 88.96W
05/10/2004                   LEE                IL   PUBLIC

&&

WEN
Local storm report, May 10, 5:38 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
538 PM CDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TORNADO          4 N WATERMAN            41.83N 88.77W
05/10/2004                   DE KALB            IL   LAW ENFORCEMENT

&&

WEN
Local storm report, May 10, 6:01 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
601 PM CDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     2 N WATERMAN            41.80N 88.77W
05/10/2004                   DE KALB            IL   EMERGENCY MNGR

            SEMI BLOWN OFF ROAD AT MILLER RD AND RT 23.

&&

WEN

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:13 PM CDTFlash Flood WarningLOTKane, Kendall, Will3 hr
May 9, 7:15 PM CDTSevere Thunderstorm WarningLOTDuPage, Kendall, Will45 min
May 9, 7:47 PM CDTSevere Thunderstorm WarningLOTCook, Will28 min
May 9, 7:58 PM CDTSpecial Marine WarningLOT92 min
May 9, 7:58 PM CDTSpecial Marine WarningLOT92 min
May 10, 4:46 PM CDTSevere Thunderstorm WarningLOTDeKalb, Lee44 min
May 10, 5:09 PM CDTTornado WarningLOTDeKalb, Lee36 min
May 10, 5:21 PM CDTSevere Thunderstorm WarningLOTLaSalle39 min
May 10, 5:36 PM CDTSevere Thunderstorm WarningLOTLake39 min
May 10, 5:41 PM CDTTornado WarningLOTKane49 min
May 10, 6:10 PM CDTSevere Thunderstorm WarningLOTLivingston35 min

Nearby

Tornado Warnings in Illinois, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.